Iowa, 2021

Hail and Damaging Winds in Iowa, June 18 to 19, 2021

June 18 to 19, 2021 · NWS DMX · 40 events in 12 counties and zones

A frontal boundary draped across south central Iowa provided the focus for training severe thunderstorms on the evening of June 18th. With MUCAPE over 2000 J/kg and an inverted-v sounding profile, both large hail and damaging winds were supported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary draped across south central Iowa provided the focus for training severe thunderstorms on the evening of June 18th. With MUCAPE over 2000 J/kg and an inverted-v sounding profile, both large hail and damaging winds were supported. Storms developed along the front and produced hail from quarter to golf ball sized along with a report of up to four hail, plus damaging winds and heavy rain from training storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, Jun 18, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 AM CDT Fri Jun 18 2021

...Updated for 12Z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 424 AM CDT Fri Jun 18 2021

Forecast highlights:
-Slight Risk across southern Iowa mainly this evening into tonight.
-Still very warm today and above normal into the weekend, much
cooler early next week.
-Storm chances return early Sunday morning and persist through the
day.

The enhanced risk was mostly a NIL event over the forecast area with
strong capping holding across the state on Thursday into the
evening.  Impressive highs on Thursday with 100 degrees exceeded at
many locations.  With the thermal ridge settle south of the state as
a boundary pushes across Iowa, highs today will be around 10 degrees
cooler although still above normal. Mid level forcing persists
across central Iowa for much of the day and this will help produce
some clouds and isolated showers and storms through the afternoon.
However, they overall extent should remain limited with only weak
inflow as 850MB front settles toward the Missouri border.  However,
by this evening, the 850MB flow begins to intensify with the
boundary shifting slightly northward as a weak wave rides northeast
along it.  CAMs are quite persistent showing convection developing
this evening in central to southern Iowa, mainly along and south of
I80 to the Missouri border.  This activity is supported by the
increasing moisture transport into the state from the low level jet
and good instability with MUCAPES of at least 2000 J/KG.  This
should provide support for a large hail threat along with damaging
wind threat given the inverted-v profile.  There may also be some
locally heavy rainfall given the strong moisture transport, although
the dry conditions should limit any widespread water issues.

The activity will slide eastward overnight as the low level jet
veers and surface ridging slides into the state.  Saturday is
expected to be quiet with subsidence across Iowa.  Warm advection
begins immediately on Saturday night with increasing moisture
transport overnight.  Thunderstorms are forecast to develop early
Sunday morning as theta-e advection increases with veering low level
pointing into Iowa after midnight.  A surface wave moves into the
state by midday with additional convection expected by afternoon
across central into northern Iowa with some severe threat, although
instability is difficult to determine given the earlier convection
across the state.  Once this wave passes, a much cooler airmass
spreads into the state Sunday night into Monday with highs only in
the 60s to 70s early in the week.  Overall, cooler temperatures are
expected for much of next week with a return to precipitation
chances by the later half of the work week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 633 AM CDT Fri Jun 18 2021

Mostly VFR forecast with a few isolated showers today. More robust
convection in southern Iowa tonight with MVFR to IFR conditions in
and around thunderstorms, otherwise VFR tonight as well. Winds
will be mainly light and variable.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jun 18, 2:24 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
324 AM CDT Fri Jun 18 2021

IAZ044>050-057>062-070>075-081>086-092>097-190830-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
324 AM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe storms are forecast for this afternoon and
overnight. Large hail and damaging winds are the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread thunderstorm chances return to the area on Sunday.
Periodic thunderstorms chances continue through the upcoming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ004>007-015>017-023>028-033>039-190830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
324 AM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread thunderstorm chances return to the area on Sunday.
Periodic thunderstorms chances continue through the upcoming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Hagenhoff

The radar

The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

28 hail, 8 heavy rain, 4 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Davis

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Davis County, 1.25 mi WSW of Floris
Reported by
CoCoRaHS
Coordinates
40.860, -92.340

CoCoRaHS reported 3.08 inches of rain in 24 hours.

Heavy Rain, Davis

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Davis County, 2.81 mi S of Ash Grove
Reported by
CoCoRaHS
Coordinates
40.830, -92.560

CoCoRaHS reported 2.50 inches of rain in 24 hours.

Heavy Rain, Monroe

When
June 18, 6:24 AM CST to June 19, 6:24 AM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Trained spotter reported 2.46 inches of rain in 24 hours.

Heavy Rain, Warren

When
June 18, 7:34 AM CST to June 19, 7:34 AM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Trained spotter reported 2.46 inches of rain in 24 hours.

Heavy Rain, Warren

When
June 18, 8:58 AM CST to June 19, 8:58 AM CST
Where
Warren County, 1.25 mi WNW of Cool
Reported by
Trained Spotter
Coordinates
41.190, -93.600

Trained spotter reported 2.10 inches of rain in 24 hours.

Heavy Rain, Appanoose

When
June 18, 3:58 PM CST to June 19, 3:58 PM CST
Where
Appanoose County, 1.71 mi WNW of Unionville
Reported by
Trained Spotter
Coordinates
40.830, -92.800

Trained spotter reported 3.80 inches of rain in 24 hours.

Heavy Rain, Wapello

When
June 18, 4:29 PM CST to June 19, 4:29 PM CST
Where
Wapello County, 1.56 mi W of Dahlonega
Reported by
Trained Spotter
Coordinates
41.050, -92.400

Trained spotter reported 3.50 inches of rain in 24 hours.

Heavy Rain, Warren

When
June 18, 7:53 PM CST to June 19, 7:53 PM CST
Where
Warren County, 1.38 mi N of Medora
Reported by
Trained Spotter
Coordinates
41.200, -93.620

Trained spotter reported 2.35 inches of rain in 24 hours.

Hail, Adair

When
June 18, 9:05 PM CST
Where
Adair County, 2.5 mi WNW of Zion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.220, -94.360

Trained spotter reports lots of golf ball sized hail.

Hail, Warren

When
June 18, 9:09 PM CST
Where
Warren County, 1.38 mi N of Medora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -93.620

Delayed report. Time estimated via radar.

Hail, Warren

When
June 18, 9:20 PM CST
Where
Warren County, 1.25 mi ENE of Liberty Center
Measured
1.25 in hail
Reported by
Public
Coordinates
41.210, -93.500

Delayed report of half dollar sized hail relayed via social media. Time estimated via radar.

Hail, Warren

When
June 18, 9:20 PM CST
Where
Warren County, 0.69 mi N of Liberty Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.210, -93.520

Delayed report. Time estimated via radar.

Hail, Warren

When
June 18, 9:33 PM CST
Where
Warren County, 1.73 mi SE of Liberty Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.180, -93.500

Trained spotter reported half dollar sized hail.

Hail, Union

When
June 18, 9:39 PM CST
Where
Union County, 0.52 mi E of Lorimor
Measured
3 in hail
Reported by
Public
Coordinates
41.130, -94.060

Public report via images on social media. Time estimated via radar.

Hail, Lucas

When
June 18, 9:55 PM CST
Where
Lucas County, 0.52 mi W of Chariton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.020, -93.330

Lucas county sheriff office reported quarter sized hail at the office.

Hail, Lucas

When
June 18, 9:55 PM CST
Where
Lucas County, 1.04 mi E of Chariton
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -93.300

Public report of quarter sized hail.

Hail, Lucas

When
June 18, 9:55 PM CST
Where
Lucas County, 0.52 mi E of Chariton
Measured
2 in hail
Reported by
Public
Coordinates
41.020, -93.310

Public report relayed via broadcast media on social media.

Thunderstorm Wind, Marion

When
June 18, 9:55 PM CST
Where
Marion County, 2.14 mi SSE of Pleasantville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.350, -93.260

Emergency manager reported powerlines down.

Hail, Lucas

When
June 18, 9:59 PM CST
Where
Lucas County, 1.04 mi E of Chariton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.020, -93.300

Report via mping.

Thunderstorm Wind, Marion

When
June 18, 10:05 PM CST
Where
Marion County, 2.07 mi N of Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.350, -93.100

Large tree knocked down. Report via social media.

Hail, Marion

When
June 18, 10:06 PM CST
Where
Marion County, Knoxville
Measured
1.25 in hail
Reported by
Public
Coordinates
41.320, -93.100

Public report via social media.

Hail, Wayne

When
June 18, 10:07 PM CST
Where
Wayne County, 3.91 mi WNW of Confidence
Measured
2.5 in hail
Reported by
Public
Coordinates
40.890, -93.200

Mostly quarter to golf ball sized hail with sporadic tennis ball sized hail. Report via social media and relayed by broadcast media. Time estimated via radar.

Hail, Warren

When
June 18, 10:08 PM CST
Where
Warren County, 0.52 mi W of Indianola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -93.580

Trained spotter reported quarter sized hail.

Hail, Warren

When
June 18, 10:08 PM CST
Where
Warren County, 2.08 mi SW of Indianola
Measured
0.75 in hail
Reported by
Public
Coordinates
41.350, -93.600

Report via mping.

Hail, Marion

When
June 18, 10:08 PM CST
Where
Marion County, 2.95 mi NNW of Flagler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.360, -93.040

Delayed report of golf ball sized hail. Time estimated via radar.

Hail, Marion

When
June 18, 10:09 PM CST
Where
Marion County, 1.56 mi E of Knoxville
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
41.320, -93.070

Delayed report of 2 inch hail relayed by broadcast media via social media. Time estimated via radar.

Hail, Clarke

When
June 18, 10:10 PM CST
Where
Clarke County, 0.87 mi SE of Osceola Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.060, -93.760

Trained spotter reported quarter sized hail.

Hail, Marion

When
June 18, 10:10 PM CST
Where
Marion County, 2.19 mi ESE of Lake Red Rock
Measured
2.5 in hail
Reported by
Public
Coordinates
41.390, -93.030

Public report via social media.

Hail, Monroe

When
June 18, 10:12 PM CST
Where
Monroe County, 5.53 mi SW of Melrose
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.910, -93.100

Trained spotter reported two inch hail and wind gusts up to 65 mph.

Hail, Marion

When
June 18, 10:13 PM CST
Where
Marion County, 1.73 mi NW of Durham
Measured
1.5 in hail
Reported by
Public
Coordinates
41.340, -92.990

Public report of hail near red rock dam via social media.

Hail, Marion

When
June 18, 10:15 PM CST
Where
Marion County, 2.32 mi SSW of Pella Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.370, -92.970

Public report of quarter hail at Howell station campground near red rock.

Hail, Lucas

When
June 18, 10:23 PM CST
Where
Lucas County, 0.69 mi N of Chariton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.030, -93.320

Public report of penny sized hail.

Hail, Appanoose

When
June 18, 10:30 PM CST
Where
Appanoose County, 3.13 mi W of Iconium
Measured
1.75 in hail
Reported by
Public
Coordinates
40.880, -93.030

Golf ball hail report via mping.

Hail, Clarke

When
June 18, 10:30 PM CST
Where
Clarke County, 0.69 mi S of Woodburn
Measured
1.75 in hail
Reported by
Public
Coordinates
41.010, -93.600

Golf ball hail report via social media.

Hail, Cass

When
June 18, 10:32 PM CST
Where
Cass County, 1.25 mi ENE of Atlantic
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.410, -95.000

KJAN studios relayed report of quarter to half dollar sized hail.

Hail, Adair

When
June 18, 10:33 PM CST
Where
Adair County, 0.52 mi E of Bridgewater
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
41.250, -94.670

Trained spotter reported large 4 inch irregular shaped hail stone.

Hail, Marion

When
June 18, 10:35 PM CST
Where
Marion County, 2.76 mi N of Durham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.360, -92.970

Golf ball sized hail reported near red rock camp grounds.

Thunderstorm Wind, Wayne

When
June 18, 10:37 PM CST
Where
Wayne County, 1.25 mi ESE of Humeston
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.860, -93.460

Fire department reports power pole snapped at base and with another snapped three fourths of the way up. Time estimated via radar.

Hail, Warren

When
June 18, 10:46 PM CST
Where
Warren County, 2.59 mi SE of Cumming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -93.740

Relayed report of quarter sized hail. Time estimated via radar.

Thunderstorm Wind, Wapello

When
June 18, 10:56 PM CST
Where
Wapello County, 2.94 mi NE of Blakesburg
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -92.640

Blakesburg Fire department reported heavy tree damage in the area with minor damage to homes with soffits torn off.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962245, 962246, 962252, 962247, 962248, 962249, 962250, 962251, 962213, 962214, 962215, 962216, 962217, 962218, 962219, 962220, 962221, 962222, 962223, 962224, 962225, 962226, 962227, 962228, 962229, 962230, 962231, 962232, 962233, 962234, 962235, 962236, 962237, 962238, 962239, 962240, 962241, 962242, 962243, 962244.